Thunderstorm Wind, Smith
- When
- February 20, 3:30 AM CST
- Where
- Smith County, 0.39 mi WSW of Whitehouse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.227, -95.226
Power lines were downed in Whitehouse.
A mesoscale convective complex developed during the late evening hours on February 19th across Northern and Central Texas, ahead of an elongated north to south upper trough of low pressure that extended from Western Oklahoma through Western Texas and Northcentral Mexico. This complex of strong to severe thunderstorms marched east into Eastcentral Texas during the early morning hours on February…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A mesoscale convective complex developed during the late evening hours on February 19th across Northern and Central Texas, ahead of an elongated north to south upper trough of low pressure that extended from Western Oklahoma through Western Texas and Northcentral Mexico. This complex of strong to severe thunderstorms marched east into Eastcentral Texas during the early morning hours on February 20th, where strong low level shear and ample instability at the surface and aloft remained in place. Embedded lewps and bows continued to develop along the leading edge of these storms, which produced areas of strong, damaging winds which downed trees and power lines across portions of East Texas. These storms eventually weakened as the lead gust front outran the convection just prior to daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 20, 12:03 AM CST, 3 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1203 AM CST Mon Feb 20 2017 .AVIATION... Conditions to gradually deteriorate overnight into Monday across the region as an upper level disturbance moves across TX. Shwrs/tstms will move into the E TX terminals around sunrise and will slowly spread ewd throughout the day. MVFR cigs/vsbys will prevail as convection spreads, with some lower categories possible under heavier convection. Otherwise, expect sely winds 5-10 kts overnight, becoming more sly after sunrise Monday. /12/ && .PREV DISCUSSION... /issued 1117 PM CST Sun Feb 19 2017/ DISCUSSION... Removed the rain chances for the early part of tonight and made adjustments to the rest of the overnight hours after midnight and into the day Monday areas and chances of showers and thunderstorms. Also made adjustments to the expected rainfall amounts. A nearly stationary frontal boundary extended from South Central Oklahoma this evening Southeast through Northeast and East texas and Northwest, and Southeast Louisiana, while to the west a cold front trailed South from South Central Oklahoma into Southwest Texas. Aloft a trough of low pressure in the middle levels extended South across the Rockies and across West Texas and into Mexico. The progression of the upper level trough along with a shift East with the associated surface low pressure systems and frontal boundaries and abundant gulf moisture will increase showers and thunderstorms across the Western sections of the Four State Area overnight and area wide for the day Monday. Locally heavy rainfall will be possible during the day Monday. For Monday night the upper trough of low pressure indicated a closing of the South extent of the system into a closed low with showers and thunderstorms lingering overnight and tapering off for Tuesday from Northwest to Southeast over the forecast area. As the closed upper low moves across the Northern Gulf of Mexico rain chances will affect the East and Southeast sections of the region before ending late Tuesday night. Rainfall totals will average around 1-1.5 inches with isolated higher amounts of around 2-3 inches. Flash flood guidance values will be averaging from 2.5 inches per hour to 4.5 inches in 6 hours, and the threat of flash flooding across the Four State Area will be low, however ponding of water in low lying and poor drainage areas and streets will be possible in the heavy downpours. /06/ && .PRELIMINARY POINT TEMPS/POPS... SHV 59 73 55 76 / 60 30 10 10 MLU 60 72 56 76 / 70 40 20 10 DEQ 53 75 47 76 / 40 10 10 10 TXK 57 73 52 75 / 50 20 10 10 ELD 58 73 53 75 / 70 30 10 10 TYR 55 74 53 77 / 30 10 10 10 GGG 57 74 53 76 / 40 20 10 10 LFK 59 75 55 77 / 50 30 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 12
Hazardous Weather Outlook National Weather Service Shreveport LA 1150 AM CST Sun Feb 19 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-201800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1150 AM CST Sun Feb 19 2017 This Hazardous Weather Outlook is for portions of south central Arkansas...southwest Arkansas...north central Louisiana... northwest Louisiana...southeast Oklahoma...east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will increase late tonight over Southeast Oklahoma and East Texas, just ahead of a slow moving upper-level storm system that will enter the Texas Panhandle and West Texas late. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Showers and embedded thunderstorms will spread east across the region on Monday as an upper-level storm system pushes across Central Oklahoma and Texas. Periods of heavy rainfall will be possible Monday morning over East Texas and Southeast Oklahoma, with rainfall totals of one to two inches possible. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, Skywarn spotters, and amateur radio operators, should not be needed today or tonight. 05
Special Weather Statement
National Weather Service Shreveport LA
311 AM CST MON FEB 20 2017
TXZ149-201000-
Cherokee TX-
311 AM CST MON FEB 20 2017
...SPECIAL WEATHER STATEMENT...
At 311 AM CST, Doppler radar was tracking a strong thunderstorm near
Reese, or 8 miles west of Jacksonville, moving northeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Jacksonville, Rusk, Bullard, Troup, Alto, Morrill, Mount Selman,
Ponta, Mixon, Reese, Forest, Maydelle, New Summerfield, Gallatin,
Reklaw, Cuney, Teaselville and Concord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3214 9499 3145 9498 3144 9504 3147 9510
3152 9510 3159 9517 3157 9521 3159 9527
3168 9529 3172 9534 3174 9533 3173 9537
3175 9536 3176 9540 3182 9540 3185 9544
3193 9542 3199 9545 3205 9542 3213 9546
TIME...MOT...LOC 0911Z 230DEG 36KT 3193 9540
19The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 09:29 UTC.
9 thunderstorm wind. Local standard time, as filed.
Power lines were downed in Whitehouse.
Tress and power lines were downed north of Jacksonville in Northern Cherokee County.
Numerous trees and power lines were blown down in Flint.
Numerous trees and power lines were downed throughout Tyler.
Power lines were downed near the New London community.
A tree fell through a home in Gilmer.
Trees and power lines were downed in several locations across Northwest Longview, including the 100 block of Tracy Lynn Street.
Trees down blocking County Road 186 and Farm To Market Road 2276 just southeast of Kilgore in Northern Rusk County.
Trees down blocking Farm To Market Road 782 as well as Farm To Market Road 2011 just south of Lake Cherokee in Northern Rusk County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670619, 670620, 670621, 670622, 670623, 670627, 670624, 670625, 670626.